Texas, 2014

Flood in Texas, September 27, 2014

September 27, 2014 · NWS MAF · 1 event in 1 county or zone

An upper level low remained over the area causing showers over the Lower Trans Pecos and eastern Permian Basin. Showers did not affect the already elevated flow through the Pecos River from Red Bluff Reservoir to I-20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low remained over the area causing showers over the Lower Trans Pecos and eastern Permian Basin. Showers did not affect the already elevated flow through the Pecos River from Red Bluff Reservoir to I-20. The elevated flow was caused by significant rainfall from previous days rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 27, 3:07 AM CST, 53 minutes earlier.

Area forecast discussion, Sep 27, 3:07 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT Sat Sep 27 2014

.DISCUSSION...

Today looks like the last day we will have to deal with a pesky
upper low that has remained over our region most of this past week.
Showers have developed over the lower Trans Pecos and eastern
Permian Basin this morning. These locations are on the eastern
periphery of the low and will be the main focus today for
convection. Heavy rain and localized flash flooding will be
possible mainly south of I-20 where atmospheric moisture content
remains high. Isolated storms are possible elsewhere, but should
not cause much of a concern for flooding.

Another upper trough to our west will finally kick out the system
over us by Sunday. This should end most rain chances except for
possible terrain induced convection in the Davis Mountains. The
Western U.S. trough will lift into the Plains Monday and give SE
NM and the higher terrain of W TX a chance for storms.
Temperatures really warm by midweek under dry, westerly flow
aloft. Yet another trough will swing across the Northern Plains
late next week and push a cold front south. It appears most of the
upper level energy associated with this system will pass well to
our north so a dry frontal passage is expected. Cooler
temperatures and much drier air will fill in behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 74  61  78  63  /  30  10  10  10
BIG SPRING TX              78  64  82  66  /  30  10  10  10
CARLSBAD NM                76  61  81  62  /  10  10  10  10
DRYDEN TX                  82  67  88  69  /  30  10  10  10
FORT STOCKTON TX           76  62  83  65  /  30  10  10  10
GUADALUPE PASS TX          69  56  76  60  /  10  10  10  20
HOBBS NM                   74  60  77  61  /  20  10  10  10
MARFA TX                   73  54  80  55  /  20  10  10  10
MIDLAND INTL AIRPORT TX    77  63  82  63  /  30  10  10  10
ODESSA TX                  76  63  81  64  /  30  10  10  10
WINK TX                    78  64  83  65  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/29

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 26, 1:41 PM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT FRI SEP 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
241 PM CDT FRI SEP 26 2014 /141 PM MDT FRI SEP 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MOSTLY SOUTH OF INTERSTATE 20 AND FROM THE MOUNTAINS
OF SOUTHWEST TEXAS EASTWARD. THE STRONGER STORMS WILL PRODUCE
FREQUENT LIGHTNING...BRIEF DOWNPOURS AND GUSTY WINDS. DUE TO
SATURATED SOILS...LOCALIZED FLASH FLOODING IS POSSIBLE.

AN AREAL FLOOD WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE
PECOS RIVER AND VICINITY FROM ORLA TO INTERSTATE 20. THE PECOS
RIVER AND TRIBUTARIES REMAIN ELEVATED RESULTING IN ROAD CLOSURES.

A RIVER FLOOD WARNING IS IN EFFECT ALONG THE RIO GRANDE DOWNSTREAM
FROM PRESIDIO DUE TO RELEASES FROM THE LUIS LEON RESERVOIR IN
MEXICO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Reeves

When
September 27, 4:00 AM CST to 3:00 PM CST
Where
Reeves County, Angeles to 3.87 mi NNE of Orla
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.920, -103.980

Local Emergency Manager continued to report several roads closed along the Pecos River in Reeves County including Highway 302 between Mentone and Highway 285. Roads were closed due to elevated flows along the Pecos River cause by significant rainfall around the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541808.